Alert archive / Indiana / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Indianapolis, IN

March 22, 201828 counties in Indiana

NWS Indianapolis, IN issued this winter storm watch at Mar 22, 2018, 3:56 AM EDT for 28 counties in Indiana. It took effect at Mar 24, 2018, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 3:56 AM EDT (07:56 UTC)
In effect from
Mar 24, 2018, 2:00 AM EDT
Expired
Mar 23, 2018, 3:19 PM EDT
In force
Issued by
NWS Indianapolis, IN
All 28 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 20 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS43 KIND 220756
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
356 AM EDT Thu Mar 22 2018

INZ021-028>031-035>042-046>049-056-057-065-221600-
/O.NEW.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Shelby-Rush-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
356 AM EDT Thu Mar 22 2018

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 3 to 6 inches, with localized amounts up to 8 
  inches, and ice accumulations of a light glaze are possible.

* WHERE...Portions of central Indiana along and north of
  Interstate 74.

* WHEN...From late Friday night through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind
6 follow-up statements
656 
WWUS43 KIND 221342
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
942 AM EDT Thu Mar 22 2018


INZ021-028>031-035>042-046>049-056-057-065-222200-
/O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Shelby-Rush-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
942 AM EDT Thu Mar 22 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 3 to 6 inches, with localized amounts up to 8 
  inches, and ice accumulations of a light glaze are possible. 

* WHERE...Portions of central Indiana along and north of 
  Interstate 74. 

* WHEN...From late Friday night through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
908 
WWUS43 KIND 221932
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
332 PM EDT Thu Mar 22 2018

INZ055-230345-
/O.EXA.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Johnson-
332 PM EDT Thu Mar 22 2018

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total wet snow
  accumulations of 3 to 6 inches, with locally higher amounts, 
  and ice accumulations of a light glaze are possible.

* WHERE...Johnson County.

* WHEN...From late Friday night through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

INZ021-028>031-035>042-046>049-056-057-065-230345-
/O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Shelby-Rush-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
332 PM EDT Thu Mar 22 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total wet snow
  accumulations of 3 to 7 inches, with locally higher amounts, 
  and ice accumulations of a light glaze are possible.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From late Friday night through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind
271 
WWUS43 KIND 230133
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
933 PM EDT Thu Mar 22 2018

INZ021-028>031-035>042-046>049-055>057-065-230945-
/O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Johnson-Shelby-Rush-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
933 PM EDT Thu Mar 22 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total wet snow
  accumulations of 4 to 6 inches with locally higher amounts,  
  and ice accumulations of a light glaze are possible.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From late Friday night through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind
922 
WWUS43 KIND 230756
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
356 AM EDT Fri Mar 23 2018

INZ043>045-054-063-064-072-231600-
/O.EXA.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Vermillion-Parke-Putnam-Morgan-Brown-Bartholomew-Jennings-
Including the city of Columbus
356 AM EDT Fri Mar 23 2018

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total wet snow
  accumulations of 2 to 4 inches, with locally higher amounts, 
  and ice accumulations of around one tenth are possible.

* WHERE...Portions of central, south central, southeast and west 
  central Indiana.

* WHEN...From late tonight through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

INZ021-028>031-035>042-046>049-055>057-065-231600-
/O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Johnson-Shelby-Rush-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
356 AM EDT Fri Mar 23 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total wet snow
  accumulations of 3 to 6 inches, with locally higher amounts, 
  and ice accumulations of a light glaze are possible.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From late tonight through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind

Ryan
168 
WWUS43 KIND 231336
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
936 AM EDT Fri Mar 23 2018


INZ021-028>031-035>049-054>057-063>065-072-232200-
/O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Brown-Bartholomew-Decatur-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville, 
and Columbus
936 AM EDT Fri Mar 23 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total wet snow 
  accumulations of 3 to 6 inches, with locally higher amounts, 
  and ice accumulations of a light glaze are possible. 

* WHERE...Portions of central, east central, north central and 
  west central Indiana. 

* WHEN...From late tonight through Saturday evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
255 
WWUS43 KIND 231919
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
319 PM EDT Fri Mar 23 2018

INZ021-031-038-040>042-049-232030-
/O.CAN.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Kokomo, Anderson, and Muncie
319 PM EDT Fri Mar 23 2018

...WINTER STORM WATCH IS CANCELLED...

The axis of heaviest snow has shifted south of the area. Some
light snow amounts will still occur.

$$

INZ028>030-035>037-039-043>048-054>057-063>065-072-240330-
/O.UPG.KIND.WS.A.0002.180324T0600Z-180325T0000Z/
/O.NEW.KIND.WW.Y.0009.180324T0900Z-180325T0000Z/
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Morgan-Johnson-
Shelby-Rush-Brown-Bartholomew-Decatur-Jennings-
Including the cities of Lafayette, Frankfort, Crawfordsville, 
Indianapolis, Shelbyville, and Columbus
319 PM EDT Fri Mar 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT
SATURDAY...

* WHAT...Mixed precipitation expected. Total wet snow
  accumulations of 2 to 5 inches are expected, and ice
  accumulations of a light glaze are possible.

* WHERE...Portions of central, south central, southeast and west 
  central Indiana.

* WHEN...From 5 AM to 8 PM EDT Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.
The latest road conditions for Indiana can be obtained by
calling 1 800 2 6 1 7 6 2 3

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this winter storm watch went out at Mar 21, 11:38 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 21, 11:38 PM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1138 PM EDT Wed Mar 21 2018

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 325 PM EDT Wed Mar 21 2018

Snow will continue to taper off this afternoon as yesterday's upper
low pushes farther east.  High pressure will then strengthen over
the area, resulting in a lull in activity until Friday.  The only
caveat will be low chances for a few rain and snow showers across
the far southwest counties on Thursday night.  Focus then turns to
the next system progged for Friday and Saturday, which has the
potential to produce accumulating snowfall.  However, any slight
shift in the track of this system will have huge impacts on
precipitation types and amounts.  After that, high pressure will
bring dry conditions on Sunday before rain chances and temperatures
increase ahead of a warm front late in the extended period.

&&

.NEAR TERM /Tonight/...

Issued at 325 PM EDT Wed Mar 21 2018

Snow has ended across central Indiana, and rapid clearing will
ensue as high pressure strengthens over the area. The clear skies
will be conducive to below normal temperatures tonight with
readings generally in the low to mid 20s. This is a high
confidence forecast, and no changes were made to latest blended
initialization.

&&

.SHORT TERM /Tomorrow through Saturday/...

Issued at 325 PM EDT Wed Mar 21 2018

The main focus of the short term period will be the next system
progged for Friday and Saturday that will produce rain and winter
precipitation.

First, dry conditions will prevail for most of central Indiana
through tomorrow night. The only exception will be a few rain and
snow showers across the far southwest counties tomorrow night with
a weak disturbance, but these are low chances and will have little
impact.

Focus then turns to the next system progged for Friday and
Saturday. A surface low will track from the Central Plains
through Missouri on Friday, triggering rain showers ahead of it
from southwest to northeast across the forecast area. As
isentropic lift strengthens significantly on Friday night and
Saturday, precipitation chances will increase to definite. This is
where forecast confidence decreases though in regard to
precipitation type as the associated upper low shifts the surface
low to the southeast. Any shift in the track of the system will
have significant impacts on the precipitation types across the
forecast area. For now, the southwestern third of the forecast
area is expected to be an all rain event. However, the transition
to wintry precipitation will roughly be from a line extending
from Lafayette...to Indianapolis...to Columbus. Northwest of that
line will primarily be a snow event with chances for the highest
snow amounts.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 212 AM EDT Wed Mar 21 2018

ECMWF suggests the rain/snow system will departing the area on
Saturday night as a short wave and associated surface low drifts
southeast of Indiana. This should bring precip to an end on
Saturday Night as dry air returns to the column on northeast
winds. Confidence for precip on Saturday and early Saturday
evening remains high...but confidence on precipitation type is
low. Again a sharp cut-off looks to exist between rain and snow
areas.

Sunday Night and Monday look dry as ridging remains in place
across the area. However more wet weather looks to return on
Monday night through Wednesday as the ECMWF suggests several short
waves pushing into the Ohio Valley ahead of a deeper low over the
western plains. ECMWF suggests ample moisture accompanying these
waves...along with the arrival of a warm front on Tuesday and a
surface low on Wednesday. Thus forecast builders suggestion of
pops during this period seems reasonable.

&&

.AVIATION /Discussion for the 22/06Z TAFs/...
Issued at 1138 PM EDT Wed Mar 21 2018

VFR through the period.

Surface high pressure will be in control through the period.
Expect only a few mid and high clouds and no obstructions to
visibility. Winds will generally be northwesterly with speeds 10KT
or less.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM...MK
AVIATION...Nield
Hazardous weather outlook, Mar 21, 4:18 PM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
418 PM EDT Wed Mar 21 2018

INZ043-044-051>053-060>062-067>071-222030-
Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-
Martin-Lawrence-Jackson-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
418 PM EDT Wed Mar 21 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No Hazardous Weather is expected.

Discussion: High pressure will strengthen over central Indiana
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: A few rain and snow showers on Thursday night. Widespread
rain on Friday and Saturday.

Discussion: A weak disturbance could bring a few rain and snow
showers on Thursday night, but chances are low. The best chances for
widespread rain will be on Friday and Saturday with the next low
pressure system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-029-035>037-045>047-054>056-063>065-072-222030-
Warren-Tippecanoe-Fountain-Montgomery-Boone-Putnam-Hendricks-Marion-
Morgan-Johnson-Shelby-Brown-Bartholomew-Decatur-Jennings-
Including the cities of Lafayette, Crawfordsville, Indianapolis,
Shelbyville, and Columbus
418 PM EDT Wed Mar 21 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No Hazardous Weather is expected.

Discussion: High pressure will strengthen over central Indiana
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: A wintry mix is expected for Friday and Saturday.

Discussion: A low pressure system will bring a winty mix from Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Winter weather spotters are encouraged to send in snow amounts.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-030-031-038>042-048-049-057-222030-
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Rush-
Including the cities of Frankfort, Kokomo, Anderson, and Muncie
418 PM EDT Wed Mar 21 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No Hazardous Weather is expected.

Discussion: High pressure will strengthen over central Indiana
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Snow accumulation is possible Friday night into Saturday.

Discussion: A low pressure system will bring chances for
accumulating snow this weekend.

.SPOTTER INFORMATION STATEMENT...

Winter weather spotters are encouraged to send in snow amounts.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Winter Storm Watches in Indiana, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.